Q. My wife is breast-feeding. What drugs can she take safely to help relieve upset stomach, diarrhea, and dizziness?

A: Choosing which medications to take when breast-feeding is difficult. We know there are a few medications that are unsafe for women who are breast-feeding. But most medications have never been studied in breast-feeding women. So, while there is no evidence that they cause harm to breast-feeding children, it is important to understand that the best we can say is that they are probably safe.

Upset stomach and diarrhea can result from a variety of problems. Contact your doctor if you are having bloody diarrhea, fevers, chills, or other generalized symptoms. You may need to be evaluated for infection or other problems.

It is especially important for breast-feeding women to drink plenty of water. If you are vomiting and/or having trouble keeping fluids down, call your doctor.

For milder upset stomach and diarrhea, the best approach is to keep drinking water and eat simple foods. This is often called the BRAT diet:

  • Bananas
  • Rice
  • Applesauce
  • Toast

These are all easy-to-digest foods.

In terms of medications, some over-the-counter drugs are useful for upset stomach and symptoms of reflux. These drugs include ranitidine and omeprazole, There is no evidence that these drugs are unsafe for breast-feeding women. Women who are breast-feeding should avoid drugs that contain bismuth, such as Pepto-Bismol.

Dizziness can be caused by any of a variety of problems. When someone has dizziness, an upset stomach and diarrhea, it is important to think about whether they are dehydrated. Vomiting and diarrhea both drain the body of fluid. You have to keep drinking to replace what's being lost.

Persistent dizziness should be evaluated by a doctor. Medications may be used to treat the underlying cause. It is important that your wife tell the doctor that she is breast-feeding.